New Tinnitus Sufferer — I Was Taking Isotretinoin (Accutane) for Acne When It All Began

Discussion in 'Introduce Yourself' started by Tyler Obermark, Jul 15, 2021.

    1. Tyler Obermark

      Tyler Obermark Member

      Tinnitus Since:
      12/2020
      Cause of Tinnitus:
      Possibly drug-related
      Hi all.

      I developed tinnitus around Nov/Dec of 2020. I was taking Isotretinoin (Accutane) for acne. My biggest regret of my life. I mean acne was bearable but I figured it would be "nice" to get rid of it. Clearly I cannot single-handedly blame it on this drug. If it was not the drug, it was a helluva coincidence and the cause is still unknown. However, I have mild hearing loss in my left ear in a hissing/high-pitch but not super loud constant tinnitus in my left ear.

      I visited the ENT about 3/21 with not much to report other than the mild hearing loss at high frequency (6.8 kHz). Was just told to get used to it basically. I went back today and the hearing loss was slightly worse (5 dB) but they also suggest it could be a test-retest variability. I am glad it has not significantly increased. I had some pretty bad days RECENTLY with just being anxious and frustrated with it. I also am getting an MRI w/ contrast to just make sure nothing is wrong with my brain (hopefully its just wasted time).

      My biggest issue is that I feel this was preventable but who was I to think I would develop a RARE side effect from a drug that tons of people have successfully taken? I get that I cannot regret it and beat myself up for it. I am just trying to learn how to live my new life. Mostly how to take tests in silence and not get bothered. I do okay... but I am NOT happy about it. Never had depressive thoughts but sort of have had them slightly now. I am fine for the most part just very anxious but I am now attempting to simply habituate to it and not form such a negative association with it. I was 21 years old when I got it, and I just felt like it was unfair and odd for a young person to have hearing loss, but I am fortunate to still have relatively good health elsewhere! :)

      Just wanted to put a piece of my story out there and maybe collect some tips/strategies or just general thoughts on the matter. Thanks!
       
      • Hug Hug x 1
      • Optimistic Optimistic x 1
    2. Matchbox
      Wishful

      Matchbox Member

      Location:
      BC Canada
      Tinnitus Since:
      August 2020
      Cause of Tinnitus:
      Noise Induced, Prednisone (drones), Barotrauma (distortions)
      Accutane can potentially cause brain swelling, you'd think that'd be over by now if that's what occurred. Maybe give a trial of a diuretic a shot? It's all I can think of.
      Vitamin A has a similar effect to Accutane in high doses. Gets me wondering.
       
    3. AUTHOR
      AUTHOR
      Tyler Obermark

      Tyler Obermark Member

      Tinnitus Since:
      12/2020
      Cause of Tinnitus:
      Possibly drug-related
      Doctors (both dermatologist and ENT) just kind of seem very not worried about it. I will admit I got frequent headaches on it and have since. I requested an MRI order to make sure NOTHING is abnormally wrong with my brain (as it is unilateral) and drugs typically affect both ears if it is ototoxic. We'll see what the MRI is, it does suck but oh well. My acne has persisted throughout life and I just wanted to try something, not expecting the rare case that I would develop hearing loss. Oh well, it is life.
       
Loading...

Share This Page